Alert archive / Kentucky / Flash Flood Warnings in 2006
Flash Flood Warning 17, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 25, 2006, 1:50 PM EDT for Bell County, Whitley County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2006, 1:50 PM EDT (17:50 UTC)
- Expired
- Jun 25, 2006, 4:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Bell County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 80 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 1:53 PM EDT | FLASH FLOOD | S Ferndale, KY | STATE POLICE CLOSED ONE LANE OF HWY 25E APPROXIMATELY FIVE AND A HALF MILES SOUTH OF PINEVILLE DUE TO WATER OVER THE ROAD. EVENT ENDED AROUND 4 PM. |
| Jun 25, 2:00 PM EDT | FLASH FLOOD | 3 S Pineville, KY | HWY 25E HAS ONE LANE FLOODED WITH WATER RISING. HIGHWAY DEPARTMENT ON SCENE AND WILL CLOSE ROAD WHEN OTHER LANE FLOODS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 724 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 251753
FFWJKL
KYC013-235-252045-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
150 PM EDT SUN JUN 25 2006
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY
BELL COUNTY IN SOUTHEAST KENTUCKY
* UNTIL 445 PM EDT
* AT 142 PM EDT...DOPPLER RADAR INDICATED HOURLY RAINFALL RATES OF
AROUND 2 INCHES PER HOUR IN PARTS OF WHITLEY AND BELL COUNTIES. AN
ADDITIONAL 1 TO 3 INCHES OF RAIN IS EXPECTED...WHICH WILL QUICKLY
LEAD TO FLASH FLOODING CONDITIONS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 3660 8425 3658 8369 3693 8354 3670 8387
3689 8433
$$
TPJ2 follow-up statements
000
WGUS73 KJKL 252008
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
402 PM EDT SUN JUN 25 2006
KYC013-235-252045-
WHITLEY KY-BELL KY-
402 PM EDT SUN JUN 25 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR BELL
AND WHITLEY COUNTIES...
AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND OCCASIONAL THUNDERSTORMS MOVING OVER THE WARNED
AREA. THE HEAVIEST RAINFALL SO FAR HAS BEEN IN BELL COUNTY JUST
SOUTHEAST OF PINEVILLE...AND IN SOUTHWESTERN WHITLEY COUNTY.
ADDITIONAL RAINFALL WILL CONTINUE THE THREAT OF FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. FIND AN ALTERNATE ROUTE...OR GO TO HIGHER GROUND AND WAIT
FOR THE WATER TO RECEDE. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.
LAT...LON 3660 8425 3658 8369 3693 8354 3670 8387
3689 8433
$$
HAL000
WGUS73 KJKL 252048
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
447 PM EDT SUN JUN 25 2006
KYC013-235-252054-
WHITLEY KY-BELL KY-
447 PM EDT SUN JUN 25 2006
...THE FLASH FLOOD WARNING FOR BELL AND WHITLEY COUNTIES EXPIRED AT
445 PM EDT...
ALTHOUGH SCATTERED SHOWERS CONTINUE TO AFFECT THE AREA...THE HEAVY
RAIN WHICH PROMPTED THE WARNING HAS ENDED. THE COUNTY DISPATCH
CENTERS REPORTED NO ONGOING PROBLEMS WITH FLOODING.
LAT...LON 3660 8425 3658 8369 3693 8354 3670 8387
3689 8433
$$
HALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 1:06 PM EDT, 44 minutes earlier.
Area forecast discussion, Jun 25, 1:06 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 106 PM EDT SUN JUN 25 2006 CORRECTED TO ADD FLASH FLOOD WATCH TO THE HEADLINE SECTION .DISCUSSION... HAVE ISSUED A FLASH FLOOD WATCH FOR MOST OF SOUTHEAST KENTUCKY FOR THIS AFTERNOON AND EVENING AND FOR THE EASTERN HALF OF THE AREA THROUGH 6 AM EDT TUESDAY MORNING. HAVE GOTTEN SEVERAL REPORTS OF VERY HEAVY RAINFALL AND SMALL STREAM AND URBAN FLOODING/BORDERLINE FLASH FLOODING ALREADY TODAY AND WITH THE FLARE UP OF ACTIVITY OVER TENNESSEE PUSHING NORTH INTO THE AREA...FEEL THE THREAT FOR FLASH FLOODING WAS TOO STRONG TO IGNORE. DECIDED TO LEAVE THE NORTHWEST TIER OUT OF THE WATCH AT THIS TIME WITH SOME SLIGHTLY LOWER PRECIPITABLE WATER THERE BUT ISOLATED FLASH FLOODING REMAINS A VIABLE THREAT WITH ANY SHOWERS THAT DEVELOP AS STORM MOVEMENT HAS BEEN MINIMAL TO NON-EXISTENT IN THIS AREA. && .PREV DISCUSSION... 1101 AM EDT SUN JUN 25 2006 VERY EFFICIENT RAINERS ACROSS THE AREA THIS MORNING WITH SEVERAL REPORTS OF 1-2 INCHES PER HOUR AND AN UNOFFICIAL 3 INCH. WARM RAIN PROCESS WILL CONTINUE TO DOMINATE THROUGH THE SHORT RANGE AND LOCALIZED FLASH FLOODING IS MAIN CONCERN. UPPER AIR ANALYSIS/WATER VAPOR IMAGERY DEPICTS DECENT SHORT WAVE MOVING ACROSS W. KY/TN THIS MORNING. STRONGER SYSTEM WAS DIGGING INTO THE MID MISSISSIPPI VALLEY...AND THIS ONE WILL BE A PLAYER FOR OUR WEATHER FOR A COUPLE DAYS. AT THE SURFACE NEARLY STATIONARY BOUNDARY WAS DRAPED ACROSS THE CWFA...ALTHOUGH IT APPEARS SOME DRIER AIR WAS MAKING INROADS ACROSS THE FAR NORTHWEST. FRONT MIGHT PUSH A LITTLE MORE SOUTHEAST TODAY BEFORE STALLING IN RESPONSE TO DIGGING SHORT WAVE TO THE WEST. COMBINATION OF VERY HIGH PWATS...PERSISTENT DIVERGENCE ALOFT...SURFACE BOUNDARY...AND FORCING FROM APPROACHING SHORT WAVE WILL KEEP HIGH THREAT FOR +RA AND POSSIBILITY OF EXCESSIVE RAIN. PLAN ON ISSUING SPS TO HIGHLIGHT LOCALIZED EXCESSIVE RAIN THREAT...BUT WILL CONTINUE TO MONITOR FOR SHORT FUSED FFA ISSUANCE. 458 AM EDT SUN JUN 25 2006 04Z SURFACE ANALYSIS SHOWED A STATIONARY FRONT ACROSS THE SOUTHEAST PORTION OF THE JKL CWA. THIS WILL BE THE FOCUS FOR MORE SHOWERS AND THUNDERSTORMS OVER MUCH OF THE REGION OVER THE NEXT COUPLE OF DAYS. GFS SEEMS TO HAVE A BETTER HANDLE ON THE METEOROLOGICAL SITUATION. NAM SEEMS TOO STRONG WITH AN UPPER LOW MOVING SOUTHEAST FROM THE NORTHERN PLAINS. NAM BRINGS THE LOW ALL THE WAY SOUTH TO ARKANSAS AND WRN TENNESSEE BY TUESDAY MORNING. THE GFS STILL APPEARS TO HAVE A BETTER HANDLE ON THIS FEATURE. IT DEPICTS A MORE OPEN AND PROGRESSIVE TROUGH. THIS ALSO AFFECTS THE SURFACE FEATURES BY KEEPING MOISTURE AND PRECIP A LITTLE FURTHER EAST...AND ALSO PRODUCES A WEAKER SURFACE LOW MOVING OVER THE GREAT LAKES BY WEDNESDAY. MOISTURE WILL STREAM NORTHEAST FROM THE GULF OF MEXICO...AND BRING PERIODS OF SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH EARLY TUESDAY. SOME OF THE RAIN WILL BE LOCALLY HEAVY WITH HIGH PRECIPITABLE WATERS THROUGH MONDAY. WILL HIGHLIGHT THE HEAVY RAIN THREAT IN THE HAZARDOUS WEATHER OUTLOOK...AND ALSO MENTIONED HEAVY RAIN THE THE ZONE FORECAST. AT THIS TIME IT APPEARS THE HIGHEST QPF SHOULD REMAIN JUST TO THE EAST OF OUR CWA...BUT THERE WILL STILL BE A THREAT FOR SOME ISOLATED FLOODING WITH THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE AND THE SLOW MOVEMENT OF THE PRECIP. LATER SHIFTS WILL CONTINUE TO MONITOR THE SITUATION FOR ANY CHANGES...OR THE NEED FOR ANY FLASH FLOOD WATCHES. SURFACE WAVES WILL DEVELOP ALONG THE STATIONARY FRONT. ONE OF THESE WAVES WILL MOVE NORTH OUT OF THE GULF OF MEXICO ON MONDAY AS AN UPPER TROUGH MOVES INTO THE MIDWEST. THE SURFACE LOW WILL MOVE NORTHEAST TO THE EASTERN GREAT LAKES BY TUESDAY. THIS SHOULD BRING AN END TO MOST OF THE PRECIP BY TUESDAY AFTERNOON. KEPT JUST A SLIGHT CHANCE FOR A SHOWER OR THUNDERSTORM FOR TUESDAY NIGHT AS A LITTLE MOISTURE AND PVA MOVE THROUGH THE AREA. MADE NO CHANGES TO THE FORECAST FROM WEDNESDAY ON. UPDATED PRODUCTS ALREADY SENT. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR KYZ068-KYZ069- KYZ079-KYZ080-KYZ083-KYZ084-KYZ085-KYZ086-KYZ108-KYZ111-KYZ114- KYZ116. FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR KYZ087-KYZ088- KYZ104-KYZ106-KYZ107-KYZ109-KYZ110-KYZ112-KYZ113-KYZ115-KYZ117- KYZ118-KYZ119-KYZ120. && ABE
Hazardous weather outlook, Jun 25, 5:44 AM EDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 544 AM EDT SUN JUN 25 2006 KYZ044-050-051-261200- FLEMING-MONTGOMERY-BATH- 544 AM EDT SUN JUN 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE FROM MONDAY THROUGH TUESDAY NIGHT...AND AGAIN THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ052-058>060-068-069-079-080-083-084-104-106-108-111-261200- ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE- MCCREARY-ELLIOTT-MORGAN-WOLFE-LEE- 544 AM EDT SUN JUN 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY NIGHT...AND AGAIN THURSDAY THROUGH SATURDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH ANY REPORTS OF HEAVY RAINFALL OR FLOODING. KYZ085>088-107-109-110-112>120-261200- WHITLEY-KNOX-BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 544 AM EDT SUN JUN 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. LOCALIZED TORRENTIAL RAINFALL IS EXPECTED TO OCCUR AT TIMES. THE RAIN MAY BE HEAVY ENOUGH TO CAUSE ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. LOCALIZED TORRENTIAL RAINFALL IS POSSIBLE ON MONDAY. THE RAIN MAY BE HEAVY ENOUGH TO CAUSE ISOLATED FLASH FLOODING. THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY NIGHT...AND AGAIN THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH ANY REPORTS OF HEAVY RAINFALL OR FLOODING. WJM/CORRECTED TYPO
In the hours before
Local storm report, Jun 25, 10:32 AM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1032 AM EDT SUN JUN 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD THOUSANDSTICKS 37.19N 83.43W
06/24/2006 LESLIE KY TRAINED SPOTTER
OSBORNE CREEK IN THOUSANDSTICKS FLOODED BLOCKING ROAD.
&&
ABESpecial weather statement, Jun 25, 11:31 AM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1131 AM EDT SUN JUN 25 2006 KYZ086>088-104-106>110-112-113-115>120-252115- KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD- BREATHITT-KNOTT-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...BARBOURVILLE...MIDDLESBORO...PINEVILLE... HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN...HAZARD... MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE 1131 AM EDT SUN JUN 25 2006 ...LOCALLY HEAVY RAIN THREAT THROUGH TONIGHT... A STATIONARY FRONTAL SYSTEM ACROSS THE AREA COUPLED WITH COPIOUS TROPICAL MOISTURE WILL MAINTAIN A HIGH THREAT FOR LOCALLY HEAVY RAINS. SLOW MOVING THUNDERSTORMS THIS MORNING DROPPED LOCALLY 2 TO 3 INCHES OF RAIN ACROSS EASTERN KENTUCKY. ADDITIONAL SLOW MOVING SHOWERS AND STORMS WILL DEVELOP THROUGH THE AFTERNOON AND OVERNIGHT...WITH SOME AREAS LIKELY RECEIVING ADDITIONAL HEAVY RAINS. IF FLOODING IS OBSERVED...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IF WATER IS COVERING THE ROADWAY... FIND AN ALTERNATE ROUTE. KYZ044-050>052-058>060-068-069-079-080-083>085-111-114-252115- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-LEE-OWSLEY- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BEATTYVILLE...BOONEVILLE 1131 AM EDT SUN JUN 25 2006 ...LOCALLY HEAVY RAIN POSSIBLE THROUGH TONIGHT... A STATIONARY FRONTAL SYSTEM ACROSS THE AREA COUPLED WITH COPIOUS TROPICAL MOISTURE WILL MAINTAIN A CHANCE FOR LOCALLY HEAVY RAINS. SLOW MOVING THUNDERSTORMS THIS MORNING DROPPED LOCALLY 2 TO 3 INCHES OF RAIN ACROSS EASTERN KENTUCKY. ADDITIONAL SLOW MOVING SHOWERS AND STORMS WILL DEVELOP THROUGH THE AFTERNOON AND OVERNIGHT...WITH SOME AREAS POSSIBLY RECEIVING ADDITIONAL HEAVY RAINS. IF FLOODING IS OBSERVED...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IF WATER IS COVERING THE ROADWAY... FIND AN ALTERNATE ROUTE. JOHNSTONE
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 7:02 AM EDT | Flash Flood Warning | JKL | Johnson | 3 hr |
| Jun 25, 12:55 PM EDT | Flash Flood Watch | JKL | Bell, Breathitt, Clay, Elliott, Floyd, Harlan and 20 more | 33 hr |
Nearby
Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.